Tamoxifen and Synthroid
The following note was sent to me by a woman whom I know from Revolution Health days. I mentioned this possible association between Tamoxifen and Synthroid to my husband, who is a medical oncologist, and he was unaware of it. However, he felt that this sounded reasonable and plans to read more about it. I share her note with you, not being able to confirm its medical accuracy. However, if this applies to you, it sounds worth mentioning to your doctor.
I thought I should/would mention this as I am sure I am not the only one who has hypothyroidism and is taking synthroid (thyroid supplement) and who is also at some point put on Tamoxifen.
What happened in my case, and I had read about this ahead of time is that when I started tamoxifen I needed to reduce the dose of my thyroid medication because it became overactive, and this is something that is not uncommon with tamoxifen.
But then I stopped taking Tamoxifen about two months ago and I have become very sluggish, depressed, am putting on weight and my fingernails are breaking and I am all swollen.
It only occurred to me about a week ago that this may be related to stopping the Tamoxifen and that I may need to go back up to my original dose to feel normal and be normal. And, sure enough, i was right.
So I am telling about this since I don't think most doctors are even aware of this correlation and if you are feeling either hyper or totally sluggish and depressed keep in mind your thyroid. (I do not know if tamoxifen may also have an effect on altering normal thyroid function in women who have no prior history.)